Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2004, 8:54 PM EDT for Ionia County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 8:54 PM EDT (00:54 UTC)
- Expired
- May 20, 2004, 9:15 PM EDT
- In force
- 21 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ionia County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2338 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
747
WUUS53 KGRR 210054
SVRGRR
MIC067-210115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 915 PM EDT
* AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTH OF IONIA...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MUIR...LYONS...COLLINS...HUBBARDSTON AROUND 900 PM EDT
MATHERTON AROUND 905 PM EDT
PEWAMO AROUND 910 PM EDT
HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAT...LON 4312 8515 4312 8498 4309 8485 4288 8485
4294 8505 4298 8519
$$
NJ LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:02 PM EDT, 5 hours 52 minutes earlier.
Area forecast discussion, May 20, 3:02 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 302 PM EDT WED MAY 20 2004 .SHORT TERM... PRIMARY FORECAST CONCERN IN THE NEAR TERM IS FOR POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN JUST ABOUT EVERY PERIOD. FOR TONIGHT... COLD FRONT PUSHES INTO THE FORECAST AREA...WITH MOIST AND UNSTABLE AIR MASS IN PLACE. LACK OF SFC HEATING THIS AFTERNOON MAY HELP PREVENT WIDESPREAD CONVECTION FROM DEVELOPING BUT EXPECT AT LEAST SCATTERED CONVECTION FIRING UP THIS EVENING AND POTENTIAL FOR UPSTREAM CONVECTION ADVECTING INTO THE FORECAST AREA. WILL KEEP THE HIGH CHANCE POPS GOING ACROSS THE SOUTHERN FORECAST AREA...WITH LOW CHANCE POPS ACROSS THE NORTH. WITH THE LONGWAVE FLOW REMAINING RATHER ZONAL AND THE SE US UPPER RIDGE HOLDING FIRM...THE FRONT WILL ONCE AGAIN STALL JUST SOUTH OF THE FORECAST AREA ON FRIDAY. MAX TEMPS MAY BE SUPPRESSED BY LOW CLOUDS AS WARMER AIR ADVECTS OVER THE SHALLOW COOL AIR BEHIND THE FRONT. BIG DIFFERENCES BETWEEN THE ETA AND GFS GUIDANCE MAXES FOR FRIDAY...WITH THE ETA RUNNING ABOUT 10F WARMER. WILL SPLIT THE DIFFERENCE BETWEEN THE TWO...AND GO WITH WARMER MAXES ACROSS THE FAR SOUTHERN FORECAST AREA...AS THE FRONT MOVES NORTH BY LATE IN THE AFTERNOON. BOTH THE ETA AND GFS ARE CONSISTENT WITH THEIR PREVIOUS RUNS IN SHOWING A LARGE AREA OF CONVECTIVE RAIN MOVING ACROSS NORTHERN LOWER MICHIGAN FRIDAY NIGHT AND INTO SATURDAY ALONG THE FRONT. WILL KEEP LIKELY POPS GOING FOR THE NORTHERN FORECAST AREA. SFC LOW OVER THE UPPER PLAINS ONLY SLOWLY MOVES EAST OVER THE WEEKEND WITH OTHER CHANCES FOR ORGANIZED CONVECTION RIGHT THROUGH 00Z MONDAY AS THE FRONT REMAINS DRAPED ACROSS LOWER MICHIGAN. WE HAVE ISSUED A HYDROLOGIC OUTLOOK...ARBESFGRR...FOR THE POTENTIAL FOR HEAVY RAIN AND FLOODING OVER THE WEEKEND. .LONG TERM... MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE THAT THE ACTIVE WX PATTERN WILL PERSIST ACROSS OUR AREA EARLY NEXT WEEK. ON MONDAY WELL STILL HAVE A CHC OF A FEW LINGERING SHOWERS AND TSTORMS EARLY IN THE DAY IN ASSOCIATION WITH A LOW PRESSURE SYSTEM, BUT IT APPEARS THE BEST CHANCE FOR CONVECTION WILL SHIFT EAST OF OUR AREA AND MOST OF THE DAY SHOULD BE DRY. ON TUESDAY, LATEST GFS GUIDANCE SUGGESTS YET ANOTHER LOW PRESSURE SYSTEM WILL MOVE IN AND BRING ANOTHER CHC FOR TSTORMS. A FEW SHOWERS AND TSTORMS COULD LINGER INTO EARLY WEDNESDAY BEFORE A STRONGER COLD FRONT FINALLY CLEARS OUR AREA. BEHIND IT, MEDIUM RANGE GUIDANCE SHOWS COOLER AIR WILL FILTER IN LATE NEXT WEEK AS A H5 TROUGH MOVES INTO OUR AREA. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && OSTUNO LAURENS
Hazardous weather outlook, May 20, 12:45 PM EDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1245 PM EDT THU MAY 20 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-211039- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1245 PM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON...WITH MORE NUMEROUS THUNDERSTORMS POSSIBLE THIS EVENING. SOME OF THE STORMS COULD BE SEVERE. WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER WILL BE THE MAIN THREAT. THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL CONTINUE TO BE ACROSS SOUTHWEST LOWER MICHIGAN DURING MUCH OF THE PERIOD. AS A RESULT...THUNDERSTORMS ARE EXPECTED AND SOME OF THE THUNDERSTORMS COULD BE SEVERE. HEAVY RAINFALL AND FLOODING IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:41 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 34 min |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 10:00 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 75 min |
| May 20, 10:57 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 78 min |
| May 20, 11:38 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 52 min |
| May 20, 11:58 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 47 min |
| May 21, 12:32 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 43 min |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 11:57 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 63 min |
| May 21, 12:04 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kent | 56 min |
| May 21, 12:23 PM EDT | Tornado Warning | GRR | Barry | 37 min |
| May 21, 12:30 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 75 min |
| May 21, 12:33 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 57 min |
| May 21, 12:48 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 57 min |
| May 21, 1:05 PM EDT | Tornado Warning | GRR | Eaton | 25 min |
| May 21, 1:09 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 51 min |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:45 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.